Alert archive / Texas / Flash Flood Warnings in 2016
Flash Flood Warning 90, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Aug 19, 2016, 1:17 PM CDT for Jack County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2016, 1:17 PM CDT (18:17 UTC)
- Expired
- Aug 19, 2016, 4:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Jack County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 111 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 6.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 750 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
941
WGUS54 KFWD 191817
FFWFWD
TXC237-192115-
/O.NEW.KFWD.FF.W.0090.160819T1817Z-160819T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
117 PM CDT FRI AUG 19 2016
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JACK COUNTY IN NORTH CENTRAL TEXAS...
* UNTIL 415 PM CDT
* AT 116 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. 3.5
INCHES OF RAIN HAS FALLEN NORTHWEST OF JACKSBORO OVER THE LAST TWO
HOURS WITH AN ADDITIONAL 1 TO 2 INCHES OF RAIN LIKELY. THIS
RAINFALL WILL LEAD TO EXCESSIVE WATER RUNOFF AND CAUSE FLASH
FLOODING. LOW-LYING AREAS ARE MOST VULNERABLE TO RAPIDLY RISING
WATER. SOME LOW-WATER CROSSINGS MAY FLOOD AND BECOME IMPASSABLE.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
JACKSBORO...BRYSON AND NEWPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3347 9798 3344 9798 3343 9792 3300 9792
3301 9843 3347 9842
$$
DUNN1 follow-up statement
400
WGUS74 KFWD 192107
FFSFWD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
407 PM CDT FRI AUG 19 2016
TXC237-192117-
/O.EXP.KFWD.FF.W.0090.000000T0000Z-160819T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACK TX-
407 PM CDT FRI AUG 19 2016
...THE FLASH FLOOD WARNING FOR JACK COUNTY WILL EXPIRE AT 415 PM
CDT...
THE THREAT FOR FLASH FLOODING HAS DIMINISHED OVER THE LAST HALF HOUR
ALTHOUGH RAINFALL CONTINUES ACROSS THE COUNTY. A SMALL STREAM FLOOD
ADVISORY WILL REPLACE THE FLASH FLOOD WARNING. FLOODING OF LOW
LYING AREAS WILL STILL BE POSSIBLE THROUGH THIS EVENING.
LAT...LON 3347 9798 3344 9798 3343 9792 3300 9792
3301 9843 3347 9842
$$
DUNNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 12:36 PM CDT, 41 minutes earlier.
Area forecast discussion, Aug 19, 12:36 PM CDT, 41 minutes before
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 1236 PM CDT FRI AUG 19 2016 .AVIATION... /18Z TAFS/ North Texas continues to be in a favorable area of scattered showers and a few thunderstorms through late this afternoon with weak forcing continuing in a very moist environment. The main area of precipitation will continue to extend from the Metroplex north and west through mid afternoon where some locally heavy rainfall will occur. Temporary reductions in visibility to 3SM or less can be expected through mid afternoon. Showers will prevail for the majority of the time...although there should be an increase in lightning activity through mid afternoon so will include TSRA in the latest TAFs. Otherwise...MVFR conditions are likely to prevail with some brief breaks in the precipitation resulting in VFR cigs. There should be a break in the precipitation later this evening then another increase later tonight ahead of an approaching cold front. Will have SHRA VCTS back in the forecast by 9Z tonight with best timing expected during the early morning hours on Saturday as the front moves into the area. Scattered thunderstorms could persist into the afternoon but will make further adjustments in later TAF issuances. At Waco...coverage of showers/storms this afternoon should be a little less so will only have VCSH. MVFR cigs should gradually become VFR over the next couple of hours. Scattered showers and thunderstorms are expected to increase in coverage later tonight into early Saturday morning with the approach of the cold front and will likely persist into the afternoon hours. Dunn && .UPDATE... This morning, showers continue across the northwestern portions of the CWA in advance of a weak upper level trough and associated vort max currently located over the Concho Valley/Big Country. This trough and vort max will lift northeast over North and Central Texas providing additional lift for showers and potentially isolated thunderstorms throughout the day. Satellite imagery and wind profiles show a steady stream of moisture into the region keeping the atmospheric water content very high for this time of year. The highest rain chances will remain across the northern half of the region today with a slow tapering to near 30 percent in our far southern counties. The rainfall will be heavy at times in some areas leading to localized areas of flooding or flash flooding. The highest rainfall totals today are expected to fall over areas that have not received as much rainfall the past few days and therefore should be able to accumulate the rain without significant problems. Where we will need to keep a close eye on rainfall rates and totals (due to recent heavy rainfall the past 24-48 hours) will be across Young and Stephens counties, and also the area from Ellis County to the southeast. We will be reassessing the need for a Flash Flood Watch for tomorrow and Sunday with the afternoon forecast package. For the update, made minor changes to PoPs including increasing PoPs in our northwest counties where it is currently raining. Also tweaked sky cover and temps based on current trends. JLDunn && .SYNOPSIS... The main concerns for this forecast package revolve around PoPs through the middle of next week. A deep reservoir of moisture should continue to lift northward across the region and this combined with an approaching cold front should yield a threat for heavy rain and potential flooding. && .SHORT TERM (Today through Sunday)... For today--the main challenge will be the overall coverage of convection. Water Vapor and blended total precipitable water products continue to indicate that the environment across much of North and Central TX was very moist with PWATs on the order of 2 to 2.25". Regional VWP indicated that low level flow was slowly intensifying ahead of a subtle shortwave trough across the Big Country. The lift associated with the strengthening flow should be enough to spark scattered to numerous showers and thunderstorms, mainly along and northwest of a Goldthwaite to Waxahachie to Canton line this morning. With several CAMs (TTU WRF...HRRR...and 4 km NAM) consistent on developing convection, I have increased PoPs up towards the likely category for the aformentioned area. Severe weather is not expected this morning or afternoon, but the very deep and rich moisture will promote a flood threat, especially for locales that have seen a fair amount of rain over the past several days. I will hold off on issuing any Flash Flood Watches with this package for our northwest zones as widespread antecedent conditions are not in place (despite Thursday's rainfall) and both 1 and 3 hour FFG still remains near seasonal norms. That being said, we won't rule out the flash flood potential completely and for now, will highlight the sporadic threat in the HWO and graphicasts. Scattered convection should continue this afternoon and into the early evening hours before waning just a bit. Our attention will then turn towards a cold front that is expected to slide southward from the Central Plains tonight and into Saturday morning. For Saturday---Most NWP is in fair agreement with the overall timing of the front as it is expected to be driven southward by a fairly potent trough across the upper midwest. As the upper trough translates east and eventually northeastward, the trailing cold front should begin to slow. While this boundary will slow, sufficient low level convergence, a very moist troposphere, and generally westerly flow in the cloud layer (parallel to the cold front) is enough to introduce a bit of a concern for flooding/flash flooding along the Red River and across northwestern zones. After discussion with neighboring WFOs, have decided to hold off on a Flash Flood Watch, but one may ultimately be needed, especially if heavy rainfall occurs on Friday across western and northern zones. The axis of heaviest rainfall will ultimately be tied to the position of the surface/925mb front. For now, I've kept the general configuration of the inherited PoPs in tact with a slight extension to the north to account for the potential for the front to stall sooner than NWP advertises. Given that the upper midwest trough is expected to lift northward, this does seem possible. Regardless, it does appear that most areas will see rain on Saturday. I have continued to nudge temperatures downward on Saturday with the expectation that widespread showers and storms will be ongoing for a good portion of the day. It is possible that some drier air may work its way in from the north along the immediate Red River resulting in slightly warmer temperatures there, but given the departing upper trough, I'm more incline to believe that the front may stall a bit sooner than advertised by most model guidance. For Sunday---Models diverge slightly with regards to the final position of the old baroclinic zone. In general, it appears that the front will stall near or just south of the I-20 corridor Saturday into Sunday. Weak cyclogenesis across the Concho Valley in response to the entrance region of a modest upper level jet may also help slow the progression of the boundary and may aid in additional warm/moist transport northward. With this in mind, I have continued to carry a mention of chance to likely PoPs across the forecast area. The main threats will be heavy rain from showers and thunderstorms. && .LONG TERM (Monday through Wednesday)... For Monday and Tuesday---Rain chances will continue across much of the area as southwesterly flow aloft and deep moisture both continue across much of North and Central TX. Again---the fairly high moisture will promote a risk for flooding, especially across Central TX or any other days that experience a large amount of rainfall. The stalled frontal boundary should begin to lift northward as southwest/westerly flow continues over the Rocky mountains. For Wednesday and beyond---Models continue to show a deepening trough across the western CONUS which will further support lee-side cyclogenesis and thus continuous southerly flow. As this occurs, the surface front will continue to lift northward taking the better rain chances to the north. I will maintain a low chance for showers and storms along the northwestern third of the forecast area, but many locations may remain dry. 24-Bain && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 86 75 84 72 83 / 80 50 80 70 60 Waco 88 76 87 73 83 / 40 40 60 70 60 Paris 84 73 83 67 84 / 60 50 80 60 40 Denton 84 74 84 70 85 / 90 60 80 60 50 McKinney 85 75 84 71 85 / 70 50 80 70 60 Dallas 86 76 85 73 84 / 70 50 80 70 60 Terrell 86 75 84 72 83 / 60 40 70 70 60 Corsicana 88 75 85 72 83 / 40 40 60 70 60 Temple 89 75 88 72 85 / 40 40 50 60 60 Mineral Wells 82 73 85 70 83 / 80 60 80 70 60 && .FWD Watches/Warnings/Advisories... None. &&
Hazardous weather outlook, Aug 19, 3:51 AM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 351 AM CDT FRI AUG 19 2016 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-200900- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 351 AM CDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE OFF AND ON ACROSS ESPECIALLY THE NORTHWEST HALF OF NORTH TEXAS THROUGH TONIGHT. THOUGH SEVERE WEATHER IS NOT EXPECTED...A TROPICAL AIRMASS IN PLACE WILL CONTINUE TO PROMOTE LOCALLY HEAVY RAINFALL ACROSS AREAS MAINLY NORTH OF A COMANCHE...TO HILLSBORO...TO CANTON LINE. ISOLATED FLASH FLOODING WILL BE POSSIBLE...ALONG WITH URBAN AND SMALL STREAM AT TIMES THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THROUGH THIS WEEKEND INTO EARLY NEXT WEEK. A COLD FRONT WILL MOVE INTO THE AREA ON SATURDAY AND THIS IS WHEN THE BEST CHANCES FOR ADDITIONAL SHOWERS AND THUNDERSTORMS WILL OCCUR AREAWIDE. LOCALIZED HEAVY RAINS WILL CONTINUE TO PRODUCE SPORADIC FLASH FLOOD AND URBAN FLOOD ISSUES THIS WEEKEND. LOW RAIN CHANCES WILL CONTINUE THE FIRST HALF OF NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...LOCALLY HEAVY RAINFALL MAY PRODUCE ISOLATED POCKETS OF CONTINUED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...REPORTS OF FLASH FLOODING OR STREET FLOODING ACROSS TYPICAL LOW-LYING AREAS OR UNDERPASSES THROUGH TONIGHT ARE APPRECIATED.
In the hours before
Local storm report, Aug 19, 12:39 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1239 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD OLNEY 33.37N 98.77W
08/19/2016 YOUNG TX EMERGENCY MNGR
SEVERAL HOMES ARE BEING EVACUATED DUE TO HIGH WATER IN
OLNEY.Local storm report, Aug 19, 1:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
115 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM HEAVY RAIN OLNEY 33.37N 98.77W
08/19/2016 E6.00 INCH YOUNG TX TRAINED SPOTTER
MEASURED RAINFALL OF 6 INCHES REPORTED IN OLNEY BETWEEN
9 AM AND 1 PM.The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:19 PM CDT | Areal Flood Advisory | FWD | Hill | 3 hr |
| Aug 18, 9:05 PM CDT | Flash Flood Warning | FWD | Ellis, Navarro | 3 hr |
| Aug 19, 7:30 AM CDT | Areal Flood Advisory | FWD | Young | 2 hr |
| Aug 19, 9:13 AM CDT | Areal Flood Advisory | FWD | Jack, Young | 2 hr |
| Aug 19, 11:15 AM CDT | Areal Flood Advisory | FWD | Jack, Young | 3 hr |
| Aug 19, 11:39 AM CDT | Flash Flood Warning | FWD | Young | 6 hr |
| Aug 19, 1:59 PM CDT | Areal Flood Advisory | FWD | Wise | 6 hr |
| Aug 19, 2:36 PM CDT | Areal Flood Advisory | FWD | Cooke, Denton | 114 min |
| Aug 19, 2:49 PM CDT | Flash Flood Watch | FWD | Anderson, Bell, Bosque, Collin, Comanche, Cooke and 33 more | 43 hr |
| Aug 19, 3:12 PM CDT | Areal Flood Advisory | FWD | Parker, Tarrant | 3 hr |
| Aug 19, 4:09 PM CDT | Areal Flood Advisory | FWD | Jack | 2 hr |
| Aug 19, 4:28 PM CDT | Areal Flood Advisory | FWD | Collin, Denton | 3 hr |
| Aug 19, 4:34 PM CDT | Flash Flood Warning | FWD | Parker, Tarrant | 3 hr |
| Aug 19, 4:41 PM CDT | Areal Flood Advisory | FWD | Cooke, Grayson | 3 hr |
| Aug 19, 5:08 PM CDT | Areal Flood Advisory | FWD | Dallas | 3 hr |
| Aug 19, 5:39 PM CDT | River Flood Warning | FWD | Parker | 19 hr |
| Aug 19, 5:42 PM CDT | Flash Flood Warning | FWD | Collin, Dallas | 3 hr |
| Aug 19, 5:51 PM CDT | Areal Flood Warning | FWD | Young | 3 hr |
| Aug 19, 6:08 PM CDT | Areal Flood Advisory | FWD | Hunt | 3 hr |
| Aug 19, 6:56 PM CDT | Areal Flood Advisory | FWD | Jack | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.